3

I have a Scottish Terrier with major skin issues and food intolerance.

  • Only eating Royal Canin Hypoallergenic food. This has reduced itchiness, but the skin is still red and flaky.
  • The Royal Canin was used from the start of a food trial and identified triggers include chicken, beef, fish, wheat, dairy. Snacks are only ice and cucumber at this stage.
  • The dog was on Apoquel for over a month until a new histiocytoma appeared (second one, first one was surgically removed after necrosis appeared) as well as an eye, ear and skin infection. I'm very weary of Apoquel after this and have not started Apoquel again while the dog was still on antibiotics.
  • The dog's ear has started bothering him again the day after the last dose of antibiotics.
  • Giving 10mg of loratadine daily. This seems to help, but it's coated in lactose and I'm afraid that this could be a trigger.
  • Washing every second day with a pet shampoo containing chlorhexidine.

These interventions have reduced self harm, but it seems we're stuck now and the side effects of Apoquel (although lethargy being the only directly proven symptom for us at this stage) negate the positives.

What can we do to get this under control? Any ideas are highly appreciated.

1
  • 2
    Maybe you could add a specific question to your text? It is hard for me to understand (maybe as foreign speaker) what kind of ideas you ask for. Treatment/Handling? Medicine? Other food that could cause the allergic reactions? Commented Oct 29, 2020 at 16:37

1 Answer 1

2

Almost 2 years later and have made good progress on keeping this under control. Hopefully someone else finds this info useful.

Cytopoint has since become available here and is a much better pharmaceutical intervention than cortisone and Apoquel. Zero side effects and reduces itching to almost 0.

Heat triggers a skin rash and a gel cooling pad really helps when temperatures go above 30 degrees Celsius.

Washing every 1 - 2 weeks especially after playing on sand is a must. Frequent brushing and spot treating with antibacterial salve or cortisone cream where necessary keeps issues under control.

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service and acknowledge you have read our privacy policy.

Not the answer you're looking for? Browse other questions tagged or ask your own question.